Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Des Moines, IA

April 16, 2004Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2004, 9:24 PM CDT for Story County, Iowa. It was in force for 51 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2004, 9:24 PM CDT (02:24 UTC)
Expired
Apr 16, 2004, 10:15 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 9:25 PM CDTTSTM WND GST 601 W Ames, IA
Apr 16, 9:25 PM CDTTSTM WND GST 601 W Ames, IA
Apr 16, 9:29 PM CDTTSTM WND GST 60Ames, IA
Apr 16, 9:32 PM CDTTSTM WND GST 60Ames, IA
Apr 16, 9:32 PM CDTTSTM WND GST 70Ames, IA
Apr 16, 9:32 PM CDTHAIL 0.75Ames, IA
Apr 16, 9:34 PM CDTTSTM WND GST 60Ames, IA
Apr 16, 9:50 PM CDTTSTM WND DMG1 W Kelley, IAGRAIN BIN BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS53 KDMX 170224
SVRDMX
IAC169-170315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT FRI APR 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 1015 PM CDT

* AT 920 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF GILBERT TO 11
  MILES SOUTHWEST OF KELLEY...OR FROM 32 MILES SOUTHEAST OF FORT
  DODGE TO 24 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR AMES AROUND 930 PM...
  NEAR STORY CITY AROUND 935 PM...
  NEAR HUXLEY AROUND 940 PM...
  NEAR NEVADA AROUND 945 PM...
  NEAR MCCALLSBURG AROUND 950 PM AND
  NEAR ZEARING AROUND 1000 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4220 9371 4205 9370 4187 9369 4188 9326
          4202 9323 4220 9326

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI APR 16 2004

.DISCUSSION...
FOCUS THIS EVENING WL BE THE CONVECTION ACRS NRN IA. SEE SWOMCD AND
SWODY1. TSTMS ARE STRUGGLING TO GET GOING ALG THE BNDRY FM SUX TO
RST. MOISTURE IS VRY SHALLOW...BLO H9. BUT VRY STEEP LAPSE RATES ARE
PRODUCING VERY HIGH BASED ISOLD STORMS. WL LIKELY SEE AT LEAST A SML
MCS THIS EVENING WITH DOWNBURST THREAT AS DCAPES ARE PUSING 1000.
BYD TNGT...SCENARIOS GET IFFY. SO...LOOKING FOR THE BNDRY TO MOV
BACK NWD TMR TO NR A SUX-DVN LN BY 00Z AND ANOTHER WRM DAY. PROBABLY
JUST SVRL DEG LESS THAN TDA. MORE TSTMS ARE THEN XPCD TO CROWD THE
IA/MN BDR TMR EVENING AND CONT MAINLY IN SRN MN TWDS WI WITH SOME
BLEED DOWN IN THE NRN COUNTIES PSBL. THEN FOR SUNDAY...LATE DAY
TSTMS PROBABLY OCURRING AS A BIT BTR(DEEPER) MOISTURE ARRIVES IN THE
SUSTAINED SLY FLOW. CDFNT SWINGING THRU SUN EVENING FOR CONVECTIVE
THREAT. DECENT WX BY MIDDAY MON AS UPR SYS SWINGS THRU AND CDFNT
PUSHES S. DECENT TUE...COOLER WITH RETURN FLOW ACTING ON THE BNDRY
IN KS/MO. INCRG PCPN THREAT TUE NGT/WED...WITH PROBABLY A BREAK LATE
WED INTO THUR. DO NOT FEEL CONFIDENT ABT THIS BREAK...HENCE CONTG
THE SML POPS. THE DGEX HAS LATE THUR INTO FRI OF NXT WEEK WET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT FRI APR 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-171100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER NORTH
CENTRAL IOWA. MOST OF THESE STORMS SHOULD BE CONFINED TO AREAS
ALONG AND NORTH OF HIGHWAY 20. ANY STORMS THAT DEVELOP SHOULD MOVE
EAST OF MASON CITY AND WATERLOO BETWEEN MIDNIGHT AND 3 AM. THE
STORMS TONIGHT MAY PRODUCE SOME ISOLATED WIND GUSTS OF 60 MPH OR
MORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL SAG SOUTH TO ALONG THE SOUTHERN IOWA BY
MIDDAY SATURDAY. DURING THE LATE AFTERNOON AND EVENING THE FRONT
WILL LIFT BACK NORTH AS A WARM FRONT. THERE STILL IS SOME
UNCERTAINTY AS TO HOW MUCH LOW LEVEL MOISTURE AND INSTABILITY WILL
BE PRESENT OVER THE AREA LATE SATURDAY AFTERNOON. AT THIS TIME IT
APPEARS ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW THUNDERSTORMS TO
DEVELOP LATE SATURDAY EVENING INTO SUNDAY MORNING ALONG AND NORTH OF
THE WARM FRONT. WIND PROFILES WILL BE SUCH THAT SUPERCELL
THUNDERSTORMS MAY DEVELOP AND PERSIST THROUGH THE LATE EVENING AND
VERY EARLY MORNING HOURS.  IF ENOUGH LOW LEVEL MOISTURE IS
PRESENT...A SHORT DURATION TIME PERIOD FOR ISOLATED TORNADOES MAY
OCCUR IN THE MID TO LATE SATURDAY EVENING PERIOD.  AT THIS TIME IT
APPEARS THUNDERSTORMS WOULD NOT DEVELOP UNTIL AFTER 8 OR 9 PM
SATURDAY EVENING. THE BEST AREA FOR INITIAL DEVELOPMENT WOULD BE
BETWEEN INTERSTATE 80 AND HIGHWAY 30. THE AREA OF STORMS IS EXPECTED
TO FORM INTO A LARGER COMPLEX OF HEAVY RAIN AND THUNDERSTORMS AS IT
MOVES INTO NORTHEAST IOWA OVERNIGHT SATURDAY. BY MIDNIGHT INTO
SUNDAY MORNING THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL
AND 60 TO 70 MPH WINDS...ALONG WITH HEAVY RAINFALL. IF LOW LEVEL
MOISTURE AMOUNTS REMAIN LOW ENOUGH SATURDAY AFTERNOON...THE TORNADO
THREAT WILL DIMINISH. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL IOWA SUNDAY NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
STRONG DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING THROUGH 3 AM
SUNDAY AND THEN AGAIN SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY
MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS
THROUGH SATURDAY MORNING.

IAZ070>075-081>086-092>097-171100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL SAG SOUTH TO ALONG THE SOUTHERN IOWA BY
MIDDAY SATURDAY. DURING THE LATE AFTERNOON AND EVENING THE FRONT
WILL LIFT BACK NORTH AS A WARM FRONT. THERE STILL IS SOME
UNCERTAINTY AS TO HOW MUCH LOW LEVEL MOISTURE AND INSTABILITY WILL
BE PRESENT OVER THE AREA LATE SATURDAY AFTERNOON. AT THIS TIME IT
APPEARS ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW THUNDERSTORMS TO
DEVELOP LATE SATURDAY EVENING INTO SUNDAY MORNING ALONG AND NORTH OF
THE WARM FRONT. WIND PROFILES WILL BE SUCH THAT SUPERCELL
THUNDERSTORMS MAY DEVELOP AND PERSIST THROUGH THE LATE EVENING AND
VERY EARLY MORNING HOURS.  IF ENOUGH LOW LEVEL MOISTURE IS
PRESENT...A SHORT DURATION TIME PERIOD FOR ISOLATED TORNADOES MAY
OCCUR IN THE MID TO LATE SATURDAY EVENING PERIOD.  AT THIS TIME IT
APPEARS THUNDERSTORMS WOULD NOT DEVELOP UNTIL AFTER 8 OR 9 PM
SATURDAY EVENING. THE BEST AREA FOR INITIAL DEVELOPMENT WOULD BE
BETWEEN INTERSTATE 80 AND HIGHWAY 30. THE AREA OF STORMS IS EXPECTED
TO FORM INTO A LARGER COMPLEX OF HEAVY RAIN AND THUNDERSTORMS AS IT
MOVES INTO NORTHEAST IOWA OVERNIGHT SATURDAY. BY MIDNIGHT INTO
SUNDAY MORNING THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL
AND 60 TO 70 MPH WINDS...ALONG WITH HEAVY RAINFALL. IF LOW LEVEL
MOISTURE AMOUNTS REMAIN LOW ENOUGH SATURDAY AFTERNOON...THE TORNADO
THREAT WILL DIMINISH. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL IOWA SUNDAY NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
STRONG DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING THROUGH 3 AM
SUNDAY AND THEN AGAIN SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY
MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS
THROUGH SATURDAY MORNING.

In the hours before

Local storm report, Apr 16, 7:35 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             LIDDERDALE              42.12N 94.78W
04/16/2004  0.88 INCH        CARROLL            IA   FIRE DEPT/RESCUE

            HAIL COVERING THE GROUND.

&&

ST
Local storm report, Apr 16, 7:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             3 N LIDDERDALE          42.17N 94.78W
04/16/2004  0.88 INCH        CARROLL            IA   LAW ENFORCEMENT

&&

ST
Special weather statement, Apr 16, 8:02 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT FRI APR 16 2004

IAZ004>007-015-170300-

...SEVERE THUNDERSTORM WATCH #75 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  EMMET                 KOSSUTH               PALO ALTO
  WINNEBAGO             WORTH

IAZ016-017-023>028-033>039-044>050-057>062-170300-

...SEVERE THUNDERSTORM WATCH #75 REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR THE COUNTIES OF...

  AUDUBON               BLACK HAWK            BOONE
  BREMER                BUTLER                CALHOUN
  CARROLL               CERRO GORDO           CRAWFORD
  DALLAS                FRANKLIN              GREENE
  GRUNDY                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                MARSHALL              POCAHONTAS
  POLK                  POWESHIEK             SAC
  STORY                 TAMA                  WEBSTER
  WRIGHT

SMALL
Local storm report, Apr 16, 8:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 S CALLENDER           42.28N 94.29W
04/16/2004  0.88 INCH        WEBSTER            IA   TRAINED SPOTTER

&&

ST
Local storm report, Apr 16, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             STRATFORD               42.27N 93.93W
04/16/2004  0.75 INCH        HAMILTON           IA   TRAINED SPOTTER

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:06 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
Apr 16, 7:40 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene50 min
Apr 16, 7:50 PM CDTSevere Thunderstorm WarningDMXCrawford40 min
Apr 16, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone44 min
Apr 16, 8:54 PM CDTSevere Thunderstorm WarningDMXWright36 min
Apr 16, 9:04 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie41 min
Apr 16, 9:45 PM CDTSevere Thunderstorm WarningDMXGuthrie45 min
Apr 16, 10:09 PM CDTSevere Thunderstorm WarningDMXDallas51 min
Apr 16, 10:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk27 min
Apr 16, 10:28 PM CDTSevere Thunderstorm WarningDMXGrundy32 min
Apr 16, 10:31 PM CDTSevere Thunderstorm WarningDMXGuthrie14 min
Apr 16, 10:45 PM CDTSevere Thunderstorm WarningDMXPoweshiek45 min
Apr 16, 10:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Apr 16, 11:04 PM CDTSevere Thunderstorm WarningDMXPolk56 min
Apr 16, 11:59 PM CDTSevere Thunderstorm WarningDMXPolk46 min
Apr 17, 12:09 AM CDTSevere Thunderstorm WarningDMXJasper51 min
Apr 17, 12:40 AM CDTSevere Thunderstorm WarningDMXPoweshiek50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.